A non-opioid veterinary tranquilizer called xylazine, also known as “tranq”, is emerging as a deadly threat in the illicit drug scene in the United States.
People are often exposed to xylazine knowingly or unknowingly when it is combined with other illicit drugs such as fentanyl, cocaine and heroin by drug traffickers.
According to the U.S. Drug Enforcement Agency, xylazine-positive overdose deaths have risen at alarming rates in recent years. From 2020 to 2021, deaths rose 103% in the Northeast, 516% in the Midwest, 750% in the West, and 1127% in the South.
Xylazine is legally used as a sedative for large animals such as horses and cattle but is not approved for humans. According to the National Institute on Drug Abuse, it is “a central nervous system depressant that can cause drowsiness and amnesia and slow breathing, heart rate, and blood pressure to dangerously low levels.” Taking opioids in combination with xylazine and other central nervous system depressants—like alcohol or benzodiazepines—increases the risk of life-threatening overdose.”
Users can develop a dependence on xylazine itself. Used repeatedly, it causes skin ulcers, abscesses, and serious wound issues.
Xylazine is not currently considered a controlled substance and is readily available for purchase online at low prices, mainly from Chinese suppliers. The low cost and the psychoactive effects xylazine can produce, make this a popular adulterant for drug traffickers, allowing them to reduce the amount of more expensive and harder-to-obtain substances like fentanyl or heroin in a mixture.
It should be noted that because xylazine is frequently combined with opioids authorities still recommend using naloxone in the event of a suspected overdose. However, because it is not an opioid, naloxone does not reverse xylazine’s effects on breathing and authorities fear as its popularity as an adulterant in other drugs grows, naloxone will become less effective in saving lives.